Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
140 Doctors are Online

Prescribed Olimelt for depression, anxiety, sadness. Can she get complete relief from this?

Our doctor suggested olimelt for my daughter who is aged 21 yrs. She had depression , anxiety and sadness few months back. This happened twice or thrice during the last year. Whenever she sits idle for quite sometime, or few days this problem starts. We have been giving olimelt, senspram etc. as suggested y the Doctor. However, when discontinued for two three weeks, again it starts.Can she get complete relief from this? Pl advice. Dixit
Asked On : Sat, 11 Aug 2012
Answers:  4 Views:  206
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Psychiatrist 's  Response
Hello Mr./Ms. Dixit
Olimelt is Olanzapine and is primarily an antipsychotic. For recurrent depression, olanzapine is not the drug of choice and there are better drugs available. Senspram (escitalopram) is one such, and is an antidepressant.

Regarding the prognosis, that is whether she will come out of this, you need to understand the disease process itself. Recurrent depressive disorder is a disease entity in itself and it is a chronic illness with remissions and exacerbations even in absence of any apparent stressor. However, with modern treatment modalities, which include both medicines and psychotherapy, we can maintain remission for long and reduce the chances of recurrences effectively.
So please discuss the available treatments with your psychiatrist and choose the one that best suits your daughter. Also, it is important to comply with the agreed-upon treatment plan.

Hope this helps
Dr A Rao Kavoor
Answered: Sat, 20 Jul 2013
I find this answer helpful

 1 user finds this helpful

  User's Response
Depression is a mood disorder. The mood is sad for most part of the day and for days on end (at least two weeks). It may start after some stress or failure in exams etc. but that is not necessary in every case. When the sadness is persisting to an extent that one cannot be cheered up by friends and family, it is pathological sadness or depression.
When depression is severe, the patient may also have psychotic symptoms like hallucinations - hearing imaginary voices or seeing imaginary things. It is for this severity of depression that olimelt (olanzapine) and censpram (esciatalopram) are given. The treatment should be continued for long periods of time (9 to 12 months) and should not be stopped without the doctors advice. After 1 year of being free of symptoms, a taper may be attempted.
Answered: Sat, 20 Jul 2013
I find this answer helpful
Psychiatrist Dr. Shreyas Pendharkar's  Response
Hi. We have to see that how many episodes of depression your daughter has suffered till date. Secondly why Olimelt has been prescribed. Because senspram (escitalopram) is an antidepressant which is prescribed for depression. Third thing you should understand is; even after complete recovery from an episode of depression (i.e. when your daughter reports that she is feeling completely all right now), one needs to take the antidepressant for at least 6 months & preferably for 1 year without any gap or abruptly stopping medicines. Medicines must be stopped by gradual tapering of dose. Hence in my view, you should restart senspram & consult your treating doctor for further course of action. Regards
Answered: Sat, 20 Jul 2013
I find this answer helpful

 1 user finds this helpful

Diabetologist Dr. Chitra Reddy's  Response
try to find out the cause of depression
1.any personal issues which she is failing to discuss with you
2.difficulties in studying and at the college
3.any thing related to the past that has left a very strong impression on her etc.

though it is difficult to find the cause,depression could be completely eliminated only if you can sort out the correct cause

apart from the medication,counselling and good motivation brings a lot of change
if you depend on medication,after stopping it you need to face the problems of recurrence
so as she is young better go for behavorial therapy

tell her to read inspirational books,watch such movies

encourage her to do meditation,good exercise
help her by giving good tutions if she has problems in studies

good luck
hope i answered your query
feel free to contact me for further queries
Answered: Sat, 11 Aug 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor